West Virginia, 2008

High Wind in West Virginia, December 29 to 30, 2008

December 29 to 30, 2008 · NWS LWX · 2 events in 1 county or zone

A strong pressure gradient between low pressure over the Great Lakes and high pressure to the south resulted in gusty winds across eastern West Virginia.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong pressure gradient between low pressure over the Great Lakes and high pressure to the south resulted in gusty winds across eastern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 29, 9:37 PM EST, 8 minutes earlier.

Area forecast discussion, Dec 29, 9:37 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
937 PM EST MON DEC 29 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA OVERNIGHT AND REACH THE
CHESAPEAKE BAY TUESDAY MORNING. ANOTHER COLD FRONT WILL MOVE
THORUGH THE REGION WEDNESDAY. HIGH PRESSURE IS THEN EXPECTED FOR
THE REMAINDER OF THE WEEK. THE NEXT FRONTAL SYSTEM WILL MOVE
THROUGH ON FRIDAY BRINGING CHANCES OF RAIN AND SNOW. HIGH PRESSURE
WILL SETTLE ACROSS THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /OVERNIGHT/...
WE ARE SEEING WIND GUSTS NEAR 50 MPH AT PETERSBURG, WV. MDLS IMPLY
STRONG WINDS AT HIGHER ELEVS OVRNGT W/ THE FRONT MOVG INTO THE
RGN..SO A WIND ADVSRY HAS BEEN ISSUED FOR THE HIGHLANDS.

THE GRADIENT WILL BEGIN TO TIGHTEN LATE TONIGHT. WESTERLY LLJ
WILL BEGIN TO IMPACT THE HIGHER TERRAIN TOWARDS DAWN. MODELS ARE
PROGGING A 50 TO 55 KT JET STREAK TO MOVE ACROSS THE CWFA LATE
TONIGHT/EARLY TOMORROW. ANY HIGHER WINDS WOULD MAINLY IMPACT THE
HIGHEST ELEVATIONS IN THE POTOMAC HIGHLANDS.

SKIES SHOULD REMAIN MOSTLY CLEAR OVRNGT. TOOK A BLEND FOR MIN TEMPS
OVERNIGHT BETWEEN THE MET/MAV/MOSGUIDE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

A LOW PRESSURE SYSTEM IS PROGGED TO MOVE ALONG THE MASON-DIXON LINE
TUESDAY NIGHT AND EARLY WEDNESDAY. THIS SYSTEM WILL BRING A ROUND OF
PRECIP MAINLY TO THE HIGHLANDS. UPSLOPE SNOW SHOWERS COULD BRING A
GOOD 1 TO 3 INCHES FROM LATE TUESDAY NIGHT INTO WEDNESDAY.
ELSEWHERE...PRECIP CHANCES REMAIN QUITE MEAGER.

THIS LOW PRESSURE SYSTEM WILL ALSO BRING ANOTHER INCREASE IN WINDS
TO THE REGION ON WEDNESDAY. AM BEING CONSERVATIVE AT THIS TIME...BUT
WIND GUSTS AOA 35-40KT IS POSSIBLE IN THE HIGHER TERRAIN. WIND GUSTS
AROUND 30 KT AREA POSSIBLE ELSEWHERE.

JUST TOOK A BLEND OF TEMPS FOR THE SHORT TERM...GUIDANCE WAS
FAIRLY CLUSTERED.

HIGH PRESSURE WILL SHIFT EAST ACROSS THE FA ON THURSDAY...WITH BELOW
NORMAL TEMPERATURES EXPECTED (HIGHS MID/UPPER 30S).  HIGH SHIFTS
EAST ON THU OUT AHEAD OF THE NEXT FRONTAL SYSTEM WHICH WILL APPROACH
FROM THE WEST.  MODELS HAVE BEEN FAIRLY CONSISTENT WITH EACH RUN ON
THE TIMING OF THE FRONTAL PASSAGE...HOWEVER 12Z GFS DOES ADVERTISE
SFC LOW DEVELOPMENT LATE FRIDAY ACROSS THE EASTERN CAROLINAS AND
MOVING UP THE COAST.  UKMET AND ECMWF ALSO DEVELOP A SFC LOW...BUT
BOTH DEVELOP THE ONE MOVING ACROSS THE GREAT LAKES.  STILL...ALL
MODELS INDICATED 50H TROF GOING NEGATIVE-TILT...EHANCING THE SFC
LOW.  PRECIP WILL START OUT AS SNOW EARLY FRI...BEFORE TEMPS WARM
ABOVE FREEZING EAST OF THE BLUE RIDGE DURING THE DAY BEFORE CHANGE
BACK OVER TO SNOW FRI NIGHT.  WITH THE DEEPING LOW...WINDS WILL BE
INCREASING DURING THE DAY AND INTO SAT MORNING.  COULD SEE SOME
UPSLOPE SNOW SHOWERS BEHIND THE SFC LOW...AND THIS IS REFLECTED INT
HE GRIDS THROUGH SUN NIGHT.  HIGH PRESSURE EXPECTED FOR THE FIRST
PART OF NEXT WEEK.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THE SHORT TERM PERIOD. WINDS
WILL BE THE MAIN STORY...INCREASING OVERNIGHT W/ THE COLD FRONT. WIND
GUSTS TO 20-25 KT WILL BE POSSIBLE TUESDAY...OUT OF THE NW. WINDS
WILL BRIEFLY DIE DOWN TUESDAY EVENING...BEFORE PICKING UP AGAIN
LATE. WINDS WILL SHIFT TO THE SW LATE TUESDAY/EARLY WEDNESDAY AND
INCREASE AS LOW PRESSURE MOVES ACROSS THE MASON- DIXON LINE. WINDS
WILL SHIFT TO THE NW/N LATER ON WEDNESDAY...AND GUSTS TO 25-30 KT
WILL BE POSSIBLE.

NO RESTRICTIONS EXPECTED ON THU AS HIGH PRESSURE SETTLES IN ACROSS
THE FA.  NEXT SYSTEM MOVES THROUGH ON FRI...WITH SUB VFR CONDS
EXPECTED AND INCREASING WINDS.  HIGH PRESSURE ON TAP FOR THE
REMAINDER OF THE PERIOD.

&&

.MARINE...
HAVE DONE SOME TWEAKING TO THE SCA HEADLINE. WINDS ARE EXPECTED
TO INCREASE OVERNIGHT AHEAD OF AN APPROACHING FRONT. SMALL CRAFT
CONDITIONS XPCTD OVERNIGHT INTO TUESDAY. A WIND SHIFT TO THE NW IS
EXPECTED BY EARLY TUESDAY. AS LOW PRESSURE MOVES ACROSS THE MASON-
DIXON LINE ON WEDNESDAY...SMALL CRAFT ADVISORIES OR GALE WARNINGS
WILL BE NECESSARY.

SCA CONDS POSSIBLE ON FRI THROUGH SUN AS SFC FRONT MOVES THROUGH THE
AREA AND SFC LOW DEVELOPS ACROSS THE NORTHEAST...WITH RAIN AND SNOW
SHOWERS ON FRI. OTHERWISE...NO FLAGS EXPECTED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 8 AM EST TUESDAY FOR MDZ501.
VA...WIND ADVISORY UNTIL 8 AM EST TUESDAY FOR VAZ021.
WV...WIND ADVISORY UNTIL 8 AM EST TUESDAY FOR WVZ054-501-503.
MARINE...SMALL CRAFT ADVISORY FROM 3 AM TO 4 PM EST TUESDAY FOR
ANZ530>537.

&&

UPDATE...WOODY
PRVS...NWL/SAL
Hazardous weather outlook, Dec 29, 9:16 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
916 PM EST MON DEC 29 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
916 PM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY WILL GO INTO EFFECT ON THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH TUESDAY AFTERNOON.

SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY RETURN WEDNESDAY AND
WEDNESDAY NIGHT. GALE WARNINGS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-301300-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
916 PM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE ALLEGANY HIGHLANDS THROUGH
TUESDAY MORNING FOR WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MID ATLANTIC ON
WEDNESDAY. THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE SEVERAL
INCHES OF SNOW ACROSS THE WESTERN SLOPES OF THE ALLEGHENIES.

ANOTHER LOW PRESSURE WILL MOVE THOUGH THE MID ATLANTIC FRIDAY...PROVIDING
THE RISK OF WINTRY MIX OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Grant

When
December 29, 9:45 PM EST to 10:30 PM EST
Where
Eastern Grant forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

A wind gust of 51 knots was reported in Petersburg. Tree limbs were down and there were also reports of debris flying around.

High Wind, Eastern Grant

When
December 30, 3:15 AM EST to 3:45 AM EST
Where
Eastern Grant forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

A wind gust of 53 knots was reported in Petersburg. Tree limbs were down and there were also reports of debris flying around.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144633, 144632.